Animal & Veterinary

FDA Investigating Six Horse Deaths Due to Contaminated Feed from Gilman Co-Op Creamery

July 27, 2018

The FDA is investigating horse feed mixed by Gilman Co-Op Creamery that contained monensin, an animal drug toxic to horses. In June and July 2018, six horses died after consuming the feed.

On this page:

Fast Facts
What is the Problem and What is being Done About It?
What are the Symptoms of Monensin Toxicity in Horses?
How Soon After Exposure do Horses Show Symptoms of Monensin Toxicity?
What are the Complications of Monensin Toxicity in Horses?
What Do Feed Manufacturers Need To Do?
What Do Horse Owners Need To Do?
Who Should be Contacted?
Additional Information

Fast Facts

  • The FDA is investigating horse feed from Gilman Co-Op Creamery in Gilman, MN that contained monensin, an animal drug highly toxic to horses, even at low levels. To date, six horses from the same owner have died after eating a single batch of feed.
  • While the feed was a special order for the farm and not distributed to other farms, the FDA is issuing this notice to make feed manufacturers and horse owners aware that monensin in horse feed continues to be a concern.
  • When inspecting the firm, the FDA found that on the date the batch of horse feed in question was manufactured, Gilman Co-Op Creamery first mixed cattle feed containing monensin, and then did not perform adequate cleanout to remove the monensin from its equipment before mixing the horse feed.
  • The FDA continues to investigate this case and will take action as appropriate to protect animal health.

Back to the top

What is the Problem and What is Being Done About It?

On June 9, a horse farm in Minnesota began feeding its horses feed mixed by Gilman Co-Op Creamery of Gilman, MN. That evening, one horse became ill and was not able to stand. Two days later, the horse had to be euthanized. On June 12, the owner found two additional horses that were laying down in the pasture that were unable to stand. One horse died that day and the other horse was found dead in the pasture the next day, June 13. Over the course of the next month, three more horses died. In total, six horses died after eating the feed containing monensin.

Monensin is an ionophore animal drug approved for use in cattle and poultry feed to increase feed efficiency and prevent coccidial infections. Monensin is highly toxic and potentially lethal to horses, even at relatively low levels.
The day the batch of horse feed in question was manufactured, Gilman Co-Op Creamery first mixed cattle feed containing monensin. The firm did not perform adequate cleanout between batches to remove monensin from the equipment before mixing the horse feed.
FDA regulations require firms to establish and follow cleanout procedures for equipment used in the production and distribution of medicated feeds to avoid unsafe cross-contamination of other medicated and nonmedicated feeds.

The FDA is working to investigate and will take action, as appropriate.

Back to the top

What are the Symptoms of Monensin Toxicity in Horses?

Horses exposed to monensin may show a range of symptoms including weakness, unsteady gait, inability to get up, diarrhea, abdominal pain, excessive urination, heart failure or death. Acute toxicity may progress rapidly enough that the horse doesn’t exhibit many symptoms prior to death.

How Soon After Exposure do Horses Show Symptoms of Monensin Toxicity?

A horse’s reaction to monensin will vary depending on the amount of exposure and the horse’s individual tolerance based on the breed, diet and metabolism. The horses that consumed the feed from Gilman Co-Op Creamery experienced symptoms and died within 12-48 hours of consuming the feed.

Back to the top

What are the Complications of Monensin Toxicity?

Monensin toxicity is rarely treatable, and the majority of horses die or are euthanized to avoid pain and suffering. Horses that survive monensin toxicity may suffer permanent damage to the heart or muscles and are unlikely to fully recover.

What Do Feed Manufacturers Need To Do?

Feed manufacturers making medicated feeds need to remain vigilant about taking appropriate steps to eliminate unsafe carryover of medications into feed intended for different species. Guidance for Industry #235: Current Good Manufacturing Practice Requirements for Food for Animals and Guidance for Industry #72: GMPs for Medicated Feed Manufacturers Not Required to Register and be Licensed with FDA are two guidance documents that provide further explanation and examples of how to meet the FDA’s requirements for the safe manufacture of animal food.

Back to the top

What Do Horse Owners Need To Do?

People who think their horses are ill from consuming adulterated food should immediately stop feeding the suspect food to the ill horse and any other horses, (regardless of whether they show symptoms), and contact their veterinarians.
As a general practice, medicated feeds intended for one species should be kept away from other species.

Who Should be Contacted?

People who think their horses have become ill after consuming adulterated food should contact their veterinarians.

The FDA encourages horse owners and veterinarians to report complaints about this and other animal food products electronically through the Safety Reporting Portal or by calling their state’s FDA Consumer Complaint Coordinators.


The information in this release reflects the FDA’s best efforts to communicate what it has learned from the manufacturer and the state and local public health agencies involved in the investigation. The agency will update this page as more information becomes available.

Back to the top

Additional Information

Back to the top

Page Last Updated: 07/27/2018
Note: If you need help accessing information in different file formats, see Instructions for Downloading Viewers and Players.
Language Assistance Available: Español | 繁體中文 | Tiếng Việt | 한국어 | Tagalog | Русский | العربية | Kreyòl Ayisyen | Français | Polski | Português | Italiano | Deutsch | 日本語 | فارسی | English